Alert archive / Indiana / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 196, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 23, 2000, 4:56 PM EST for Fulton County, Indiana. It was in force for 64 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 23, 2000, 4:56 PM EST (21:56 UTC)
- Expired
- Aug 23, 2000, 6:00 PM EST
- In force
- 64 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Fulton County, IN
The radar
The Northern Indiana radar (KIWX), 63 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 5:20 PM EST | Hail 0.75 | Kewanna, IN | |
| Aug 23, 5:40 PM EST | Hail 0.75 | Kewanna, IN | |
| Aug 23, 5:44 PM EST | Hail 1.75 | Kewanna, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1455 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 953 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 309 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 232158 SVRFWA INC049-232300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 456 PM EST WED AUG 23 2000 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FULTON COUNTY IN INDIANA * UNTIL 600 PM EST * AT 456 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR DELONG...MOVING EAST SOUTHEAST AT 25 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... KEWANNA... ROCHESTER... LEITERS FORD... ATHENS... SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE STORMS CAN PRODUCE DAMAGING WINDS AND DESSTRUCTIVE HAIL. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4120 8642 4104 8650 4092 8640 4113 8608
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 1:49 PM EST, 3 hours 7 minutes earlier.
Area forecast discussion, Aug 23, 1:49 PM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 149 PM EST WED AUG 23 2000 FRONT ALONG AND JUST SOUTH OF IN/MI BORDER AT 18Z AND SHOULD CROSS CWA TNGT AS SHRTWV AND WEAK FRONTAL WAVE PASS. UNTIL THEN CANNOT RULE OUT MORE TSTM DEVELOPMENT WITH LI TO -8 AND SFC DWPTS STILL AOA 70F. CURRENT STORMS APPEAR TO HAVE DEVELOPED ALONG OUTFLOW BOUNDARY FROM OVERNITE TSTMS SOUTH OF FRONT. WILL WAIT UNTIL NEAR ISSUE TIME TO DECIDE WHERE AND HOW TO PLACE POPS TNGT. BEHIND FRONT LATER TNGT AND THURSDAY MUCH LOWER DWPTS ADVECT IN WITH SFC HIGH AND WILL REMAIN THRU FRI. WILL ADD TSTMS TO SATURDAY IN EXTENDED AS NEXT SYSTEM NOW WILL APPROACH BY AFTERNOON AND LEAVE CHC INTO SUNDAY. FOR NOW WILL LEAVE MONDAY DRY. WILL TREND TOWARD SLIGHTLY COOLER FAN MAXS WHERE MDLS DIFFER AS FWC LOOKS TAD WARM AND NEAR MDLS FOR LOWS. .IWX...NONE. RES
In the hours before
Local storm report, Aug 23, 1:23 PM EST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
123 PM EST WED AUG 23 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION...|.
0117 PM PLEASANT LAKE IN .75 INCH HAIL
08/23/00 STEUBEN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NLocal storm report, Aug 23, 2:03 PM EST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
203 PM EST WED AUG 23 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0151 PM EDON OH .75 INCH HAIL
08/23/00 WILLIAMS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 3:17 AM EST | Severe Thunderstorm Warning | IWX | Kosciusko, Marshall | 53 min |
| Aug 23, 1:04 PM EST | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 46 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.